Recurrent Yeast Infections

Dr. Elizabeth Pryor answers the question, Why do I keep getting yeast infections?

Question

I have recurrent yeast infections which I tend to get shortly after my period each month. My doctor tests me to make sure it's a yeast infection, prescribes medication, and it soon goes away. But I'm concerned that I keep getting them. Why is this happening, and what can I do?

Answer

Recurrent yeast infections can be very frustrating. It's not uncommon to experience this problem around the time of your period. The pH or acidity changes in the vagina around this time, which can contribute to the growth of yeast.

To minimize the likelihood of getting a yeast infection, or aggravating an existing one, you should minimize exposure to substances that commonly cause allergic or chemical irritation, such as deodorant soaps, laundry detergent, vaginal contraceptives, bath oils, perfumed or dyed toilet paper, hot tub or swimming pool chemicals, and synthetic clothing.

Women with diabetes mellitus or immunosuppressive conditions such as the human immunodeficiency virus (HIV) are at increased risk for yeast infections, also known as candidal vaginitis. Also, candidal vaginitis will occur in approximately 25 to 70 percent of women after antibiotic therapy. Therefore, patients should be counseled about the possibility of the development of candidal symptoms after the use of any antibiotic.

Recurrent infections should always be evaluated to confirm the presence of candidal infections. Cultures are helpful in determining, first, whether yeast is truly present and, second, whether a noncandidal and difficult-to-treat species is present. Repeated positive cultures of Candida albicans suggest reinfection, not resistance. In these instances, the source of the reinfection needs to be identified (for example, reinfection from the rectum, or through sexual transmission).

Ketoconazole tablets have been effective in treating resistant and recurrent candidal infections. Their effectiveness is believed to be due to the elimination of the rectal sources of yeast that can spread the infection. Ketoconazole and fluconazole cause significant liver toxicity and should be used with caution in patients with altered liver function tests. However, fluconazole appears to present a much lower risk of liver toxicity.

Resistant infections also may respond to vaginal use of boric acid capsules. Treatment of male partners is usually not necessary but may be considered if the partner has symptoms of yeast or is uncircumcised. Under these conditions, a reservoir of yeast in the man may serve as a source of reinfection of the woman.

The information on this Web site is designed for educational purposes only. It is not intended to be a substitute for informed medical advice or care. You should not use this information to diagnose or treat any health problems or illnesses without consulting your pediatrician or family doctor. Please consult a doctor with any questions or concerns you might have regarding your or your child's condition.

Parents Are Talking

Add a Comment